Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 170, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 24, 2004, 2:26 PM CDT for Sac County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 2:26 PM CDT (19:26 UTC)
- Expired
- May 24, 2004, 3:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 10:10 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 241926 SVRDMX IAC161-242000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 226 PM CDT MON MAY 24 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAC COUNTY IN WEST CENTRAL IOWA * UNTIL 300 PM CDT * AT 224 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF ODEBOLT...OR ABOUT 57 MILES WEST OF FORT DODGE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WALL LAKE MUNICIPAL AIRPORT AROUND 230 PM... NEAR WALL LAKE AROUND 235 PM... NEAR LAKE VIEW AROUND 240 PM... 8 MILES SOUTHEAST OF EARLY AROUND 245 PM... NEAR SAC CITY AROUND 250 PM AND 8 MILES SOUTHEAST OF NEMAHA AROUND 255 PM. AT 226 PM...LAW ENFORCEMENT REPORTED HALF DOLLAR SIZED HAIL 5 MILES SOUTH OF KIRON. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4222 9533 4221 9490 4256 9493 4256 9529 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:45 AM CDT, 8 hours 41 minutes earlier.
Area forecast discussion, May 24, 5:45 AM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 545 AM CDT MON MAY 24 2004 .DISCUSSION... TRICKY FORECAST WITH MAIN FOCUS ON THE SIGNIFICANT SEVERE EVENT THIS AFTERNOON AND EVENING. THE CWA IS HIGHLIGHTED IN SLT-MOD-HIGH RISK FROM NORTH TO SOUTH FOR TODAY. PER COORDINATION WITH SPC...THE MOD AND HIGH RISK AREAS ACROSS IOWA WILL BE SHIFTED SOUTHWARD WITH THE NEW DAY 1 OUTLOOK AT 8 AM. SPC HAS ALSO ISSUED A PUBLIC SEVERE WEATHER OUTLOOK. THE 00Z MODEL RUNS HAD A MORE NORTHERLY FRONTAL PLACEMENT NEAR THE IA/MO BORDER...WITH HIGHER CAPE AND MORE FAVORABLE SHEAR NOSING INTO THE STATE. HOWEVER...06Z ETA HAS SUPPRESSED THE FRONT FARTHER SOUTH...ALONG WITH THE BEST INSTABILITY. THUS BELIEVE THE POTENTIAL FOR STRONG TORNADOES HAS DIMINISHED IN THE SOUTH. HOWEVER...SHEAR PROFILES ARE VERY FAVORABLE AND SHOULD SUPPORT INITIAL SUPERCELLS WITH A FEW TORNADOES POSSIBLE...MAINLY IN FAR SOUTHWEST COUNTIES. CONVECTIVE INITIATION TIME LOOKS TO BE EARLY AFTERNOON IN SE NEBRASKA...WITH STORMS MOVING EASTWARD ACROSS CWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. BOWING LINE STRUCTURE EXPECTED TO PRODUCE VERY STRONG STRAIGHT LINE WINDS AND VERY LARGE HAIL ACROSS THE SOUTH...WITH MORE ISOLD SEVERE THREAT NORTH OF HIGHWAY 30. FLASH FLOOD GUIDANCE VALUES ARE QUITE LOW ACROSS MOST OF CENTRAL IOWA FROM RECENT RAINS AND WILL CONTINUE FLOOD WATCH THIS AFTERNOON THROUGH THE OVERNIGHT FOR ENTIRE CWA. SOUTH HALF MORE FAVORED FOR 1-2 INCH RAINS AND ISOLD HIGHER...WITH SOME ISOLD FLASH FLOODING. LESSER RAINS EXPECTED NORTH...BUT ANY RAIN WILL AGGRAVATE ONGOING HYDRO SITUATION. LOOKING AHEAD TO TUESDAY...FRONT STALLS IN MISSOURI AND HAVE BOOSTED POPS IN THE SOUTH. MODELS SUGGESTING SOME RAIN POSSIBLE WED NITE OR THURS TIME FRAME IN THE NORTHEAST...BUT WILL LET DAY SHIFT RE-EVALUATE. STRONGER SYSTEM STILL ON TARGET FOR FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA FROM NOON TODAY UNTIL 4 AM TUESDAY. && KINNEY
Hazardous weather outlook, May 24, 7:01 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 701 AM CDT MON MAY 24 2004 ...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS AFTERNOON AND EVENING... IAZ081>086-092>097-251100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF HIGHWAY 34. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ044>050-057>062-070>075-251100- ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE HIGHWAY 30 AND HIGHWAY 34 CORRIDORS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON... SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND STREAM FLOODING SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. IAZ004>007-015>017-023>028-033>039-251100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 701 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN NORTHERN IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 41 min |
| May 24, 2:47 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 28 min |
| May 24, 2:49 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 11 min |
| May 24, 2:58 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 32 min |
| May 24, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 45 min |
| May 24, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 46 min |
| May 24, 3:15 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 45 min |
| May 24, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 41 min |
| May 24, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 39 min |
| May 24, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 26 min |
| May 24, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster | 39 min |
| May 24, 4:13 PM CDT | Tornado Warning | DMX | Adair | 32 min |
| May 24, 4:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 48 min |
| May 24, 4:45 PM CDT | Tornado Warning | DMX | Madison | 45 min |
| May 24, 4:57 PM CDT | Flash Flood Warning | DMX | Humboldt | 4 hr |
| May 24, 5:02 PM CDT | Flash Flood Warning | DMX | Dallas, Madison | 6 hr |
| May 24, 5:04 PM CDT | Tornado Warning | DMX | Dallas | 56 min |
| May 24, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 38 min |
| May 24, 5:12 PM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Greene, Guthrie | 6 hr |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 57 min |
| May 24, 5:19 PM CDT | Tornado Warning | DMX | Polk | 56 min |
| May 24, 5:30 PM CDT | Tornado Warning | DMX | Madison | 15 min |
| May 24, 5:31 PM CDT | Flash Flood Warning | DMX | Boone | 6 hr |
| May 24, 5:36 PM CDT | Tornado Warning | DMX | Warren | 24 min |
| May 24, 5:39 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| May 24, 5:43 PM CDT | Tornado Warning | DMX | Madison | 32 min |
| May 24, 5:59 PM CDT | Tornado Warning | DMX | Warren | 46 min |
| May 24, 6:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 28 min |
| May 24, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| May 24, 6:26 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 64 min |
| May 24, 6:26 PM CDT | Tornado Warning | DMX | Madison | 49 min |
| May 24, 6:28 PM CDT | Flash Flood Warning | DMX | Taylor | 19 hr |
| May 24, 6:35 PM CDT | Tornado Warning | DMX | Taylor | 40 min |
| May 24, 6:38 PM CDT | Flash Flood Warning | DMX | Marion | 18 hr |
| May 24, 6:41 PM CDT | Tornado Warning | DMX | Marion | 49 min |
| May 24, 6:42 PM CDT | Flash Flood Warning | DMX | Warren | 18 hr |
| May 24, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 46 min |
| May 24, 6:45 PM CDT | Tornado Warning | DMX | Warren | 30 min |
| May 24, 6:47 PM CDT | Tornado Warning | DMX | Monroe | 43 min |
| May 24, 6:52 PM CDT | Flash Flood Warning | DMX | Decatur, Ringgold | 18 hr |
| May 24, 6:52 PM CDT | Tornado Warning | DMX | Ringgold | 38 min |
| May 24, 6:55 PM CDT | Flash Flood Warning | DMX | Mahaska | 18 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.